Serotonin Syndrome Symptoms and Prevention

When it comes to talking about mood health, most commonly we end up talking a lot about how to boost feel good neurotransmitters such as serotonin and dopamine. But did you know it’s possible to have too much serotonin? This article will fill you in all about serotonin toxicity, also known as serotonin syndrome, what it is, what the symptoms are and how its treated.

What is serotonin and how does it work?

Serotonin is a neurotransmitter in the body and brain that is fundamental for a number of different processes. It regulates our mood, sleep, appetite and feelings of well being. It also is important for regulating hormones, inflammation and immune responses. Because serotonin is so influential for a number of different functions in the body, many drugs have been developed that target the serotonin system.

Some of these drugs include SSRI’s, or selective serotonin reuptake inhibitors. Serotonin is naturally secreted into the synapse between neurons where it then has the opportunity to bind to the receiving neuron and send a signal. Once the serotonin binds to the receptor, it releases and is either broken down by monoamine oxidase (MAO) and discarded, or it is sucked back up into the original neuron in a process called “re-uptake” to be recycled and reused.

How do antidepressant drugs contribute to serotonin syndrome?


SSRI antidepressant drugs block the “re-uptake” or reabsorption of serotonin into the pre-synaptic neuron. This results in more available serotonin to bind to the receiving neuron, perhaps multiple times until it is degraded by MAO.

When there is too much serotonin in the synapse, it can cause toxicity to the cell. Serotonin syndrome can occur if someone is on multiple drugs or supplements combined that have Serotonin raising properties, or if someone’s SSRI medication dosage is too high. Another class of medications that contribute to serotonin syndrome are Monoamine Oxidase Inhibitors (MOAIs).

As mentioned earlier, MAO degrades serotonin in the synapse. When this enzyme is blocked, it inhibits the body’s ability to breakdown serotonin. This results in increased levels of neurotransmitters such as serotonin. This combined with other serotonin-boosting drugs such as SSRI can result in excessive amounts of serotonin flooding the synapses. Serotonin syndrome most often involves MAOIs, SSRIs, SNRIs, and TCA pharmaceutical drugs.

 Some supplements such as st. Johns wort and 5HTP when combined with other agents can produce serotonin syndrome. Illicit drugs such as tramadol, amphetamines and MDMA can also contribute to serotonin syndrome. Most often serotonin syndrome is caused by drug interactions between medications or drugs that have been combined and have different mechanism for increasing serotonin. It is less common to experience serotonin syndrome from an overdose of 1 serotonergic medication or drug at a time.

What are the symptoms of serotonin syndrome?

The severity of Serotonin syndrome occurs on a spectrum and symptoms can range from mild to severe.
Symptoms include high body temperature, agitation, increased reflexes, tremor, sweating, dilated pupils, and diarrhea.

Someone with serotonin syndrome may become disoriented, agitated, experience hallucinations, coma or seizures. They may also experience headache, elevated body temperature, tremors, shivering, sweating, tachycardia, and nausea.

There is no test used to diagnose serotonin syndrome. Diagnosis is reached purely by assessment of symptoms. Symptoms are dose dependent. Really, serotonin syndrome is on the extreme end of the same spectrum of drug-side effects since the dose-dependent effects of elevated serotonin are on a gradient.

Unfortunately because of the rise in use of serotonergic pharmaceuticals in psychiatry, cases of serotonin syndrome have actually been increasing. While awareness is increasing amongst doctors who prescribe them, in 1998 a survey in England, it was found that 85% of general practitioners that were prescribing serotonergic antidepressants did not know what serotonin syndrome was.

Now, you can tell your friends that you’re smarter than 85% of doctors out there simply from reading this article!

How do you treat serotonin syndrome?

Treatment may consist of discontinuing medications, administration of serotonin antagonists, or serotonin blocking drugs, and helping the patient maintain cool body temperature. If the patient has serotonergic substances in their GI tract, giving them activated charcoal may also help to avoid further absorption.

 Luckily serotonin syndrome has distinct characteristics making it simple to diagnose and it can be easily treated with a very low risk of fatality.

Always be cautious mixing medications, drugs and supplements, even if you’re doctor has prescribed all of them. If you are experiencing symptoms that are hallmark of serotonin syndrome, be sure to get to a hospital immediately.

Looking for a natural, safe, and sustainable mood-boosting solution?

Scientific Resources:

Bartlett D. Drug-Induced Serotonin Syndrome. Crit Care Nurse. 2017;37(1):49-54. doi:10.4037/ccn2017169
https://pubmed.ncbi.nlm.nih.gov/28148614/

Wang RZ, Vashistha V, Kaur S, Houchens NW. Serotonin syndrome: Preventing, recognizing, and treating it. Cleve Clin J Med. 2016;83(11):810-817. doi:10.3949/ccjm.83a.15129
https://pubmed.ncbi.nlm.nih.gov/27824534/

Foong AL, Grindrod KA, Patel T, Kellar J. Demystifying serotonin syndrome (or serotonin toxicity). Can Fam Physician. 2018;64(10):720-727.
https://pubmed.ncbi.nlm.nih.gov/30315014/

Scroll to Top

Get Instant Access to Our Happiness Guide

7 Tools Book